Niacin, or vitamin B3, is an essential nutrient in the body. Niacin takes part in energy pathways in the body, along with other B vitamins. Niacin supplementation has been shown to have cholesterol-lowering effects, according to WHFoods. One of the major side effects of supplementation is flushing of the face and neck. You have a few options for combating this side effect, but be sure to talk with your doctor first before starting or changing your supplement use.
Video of the Day
Determine if niacin supplements are necessary. Niacin is abundant in many food sources, such as meat, fish, milk and grains. If you eat a well-balanced diet, you are likely able to consume adequate amounts of niacin from food. Niacin from food does not cause flushing. Only niacin supplements have been shown to decrease cholesterol. If your doctor has told you to take niacin to reduce cholesterol, taking a niacin supplement is the only option.
Determine which form of niacin supplements you should take. Niacin supplements come as either nicotinic acid or nicotinamide. Of these options, nicotinic acid is the only one that causes flushing. At the same time, nicotinic acid is also the only one that has cholesterol-lowering effects. Nicotinamide is a good option for general niacin deficiency or risk of deficiency.
Gradually increase the dose. If you must take nicotinic acid, gradually increasing the dose over the first week may help prevent the onset of flushing. This allows the body to adjust to the supplement dose over time. Even if flushing occurs during initial use, the side effects may diminish over a period of a few weeks as the body adjusts.
Take something to reduce the effects. In addition to aspirin, other non-steroidal anti-inflammatory drugs taken with nicotinic acid may reduce flushing effects. Another option, according to MedlinePlus, a service of the U.S. National Library of Medicine, is to take an antihistamine 15 minutes prior to administration. Although you may find relief from one of these methods, be advised that each carries its own risk of side effects and should not be taken for extended periods of time without supervision from your doctor.
Try a different supplement. If you are not able to relieve the flushing side effects of nicotinic acid, consider trying a different brand of supplement. Also, consider trying an extended-release version of nicotinic acid. Extended-release supplements may reduce flushing side effects, but some may do little more than delay the onset of flushing. Extended-release versions may also have an increased risk of other side effects. Be sure to talk with your doctor before switching.